JOURNAL ARTICLE

[Acute catatonia and neuroleptic malignant syndrome. A case of infantile psychosis]

E Revuelta, R Bordet, T Piquet, F Ghawche, A Destee, M Goudemand
L'Encéphale 1994, 20 (3): 351-4
7916282
Similar clinical and biological features in lethal catatonia (LC) and neuroleptic malignant syndrome (NMS) suggest a relationship between both affections and common physiopathologic mechanisms. Pharmacological effects of several drugs--dopaminergic agonists, benzodiazepines, carbamazepine--suggest an impairment of several systems of neurotransmitters. We report the case of a young woman with infantile psychosis who developed catatonic syndrome worsened by neuroleptic treatment, arising the problem of the chronology of both affections. The evolution with treatment may partially explain the physiopathology. A 18-year old woman with an history of infantile psychosis, experienced insomnia, anorexia, paradoxical agitation developed after affective traumatism (mother's hospitalization). Chlorazepate (150 mg) remained inefficient and hospitalization was necessary. The patient was dumb, prostate in bed. She presented negativism, rigidity of the four limbs, catalepsia and hyperpyrexia (38.5 degrees C). Hepatic transaminases were increased (SGOT: 71 UI/l; N < 30). After cumulated dose of levomepromazine (100 mg) profuse sudation, thermic and cardiovascular instability, alteration of consciousness, major rigidity of limbs appeared. (Blood) hepatic transaminases and muscular enzymes increased. Bacteriological samples, cerebrospinal fluid analysis, CT-scan and EEG were normal. Within 48 hours after rehydratation and bromocriptine (30 mg per day) alteration of consciousness and autonomic disorders decreased but hyperpyrexia (38 degrees C) persisted. Biological parameters were normalized 10 days later. Negativism and psychomotor inertia remained. Lorazepam (3 mg per day) failed to be clinically beneficial. On carbamazepine (600 mg per day) she started speaking and moving spontaneously. Catalepsia disappeared but rigidity and anorexia persisted. Electroconvulsivotherapy (ECT) was necessary. After 2 shocks she started standing up, walking, taking food and speaking fluently.(ABSTRACT TRUNCATED AT 250 WORDS)

Full Text Links

Find Full Text Links for this Article

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Related Papers

Remove bar
Read by QxMD icon Read
7916282
×

Save your favorite articles in one place with a free QxMD account.

×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"